Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Detroit, MI

June 2, 2001Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 2, 2001, 4:15 PM EDT for Wayne County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 2, 2001, 4:15 PM EDT (20:15 UTC)
Expired
Jun 2, 2001, 4:45 PM EDT
In force
30 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, MI

The radar

The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:19 PM EDTHail 0.75Woodhaven, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 022016
SVRDTX

MIC163-022045-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT SAT JUN 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 445 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF FLAT ROCK...OR 17 MILES
  NORTH OF MONROE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIVERVIEW...GROSSE ILE...LINCOLN PARK AT 425 PM EDT
  DOWNTOWN DETROIT...HIGHLAND PARK AT 440 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4235 8294 4213 8307 4208 8325 4210 8341
          4216 8349 4246 8308

KEYES JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:39 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 2, 3:39 PM EDT, 36 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 PM EDT SAT JUN 2 2001

STACKED LOW EASILY IDENTIFIED IN SATELLITE AND RADAR IMAGERY...
TRACKING INTO WRN LOWER MI THIS AFTERNOON. THE WL SLOWLY PROGRESS
EAST TONIGHT ACROSS THE NRN CWA...MEANDERING TO NRN NEW ENGLAND BY
MONDAY...WITH A TROF AXIS EXTENDING BACK ACROSS THE FAR NRN LAKES.
MEANWHILE...A PIECE OF ENERGY WL BREAK OFF FROM THE UPPER LOW MOVING
ONSHORE OVER BRITISH COLUMBIA. THIS SHORTWAVE WL TRANSIT THE
ROCKIES...PRODUCING CYCLOGENESIS IN THE SRN PLAINS.

LINGERING HEAT-OF-THE-DAY CONVECTION WL WIND DOWN AFTER 6 PM AS MAX
HEATING PASSES AND LOWER SURFACE DEW POINTS ADVECT IN FROM THE SW.
LOTS OF PEA SIZED HAIL WITH THESE CELLS. FORCING ASSOCIATED WITH THE
UPPER LOW IS UNIMPRESSIVE. Q-VECTOR CONVERGENCE IN THE 850-500MB
LAYER BASICALLY DEPARTS THE NE PART OF THE CWA THIS EVENING. BEST
DEFORMATION IN THE SAME LAYER REMAINS TO THE NORTH TONIGHT. CURRENT
RADAR TRENDS SUGGEST LITTLE PRECIP UNDER THE HEART OF THE UPPER
LOW...AND WL JUST GO SCT SHRA FOR THE OVERNIGHT.

PLENTIFUL LOW LEVEL MOISTURE...CYCLONIC FLOW...AND DAYTIME HEATING
WL BE PRESENT SUNDAY. EVEN SO...TEMPS ALOFT WARM SUBSTANTIALLY AS
UPPER LOW PULLS AWAY...AND NVA WORKS IN AS WELL. ETA MODELS TRY TO
PRODUCE A FEW HUNDRED JOULES OF SHALLOW INSTABILITY...BUT THE
MID-50S DEW POINTS LOOK A BIT TOO HIGH. LOOKING TO THE WEST ACROSS
IOWA AND MN...HEALTHY AMOUNT OF CU DEVELOPMENT...BUT NO SHRA. DEW
POINTS ARE IN THE MID TO UPPER 40S...SO HARD TO SEE US EXCEEDING 50
BY MUCH. SO...AFTER CONSIDERING ADDING POPS...WL LEAVE THEM OUT. MID
LEVELS SHOULD DRY OUT CONSIDERABLY DURING THE DAY...ESPECIALLY IN
THE SOUTH. WL LET THINGS BECOME PARTLY SUNNY DURING THE AFTERNOON IN
THE SOUTH...A FEEBLE ATTEMPT TO ADD A HINT OF OPTIMISM TO THE
FORECAST.

SUNDAY NIGHT...CWA IS PINCHED BETWEEN THE DEPARTING STACKED
LOW...AND A DEVELOPING LOW IN THE SRN PLAINS. LOW LEVEL JET WL
RAPIDLY TRANSPORT MOISTURE NORTH INTO THE MID-MS AND OHIO VALLEYS.
HOWEVER...WEAK SURFACE RIDGE WL KEEP THE DEEP MOISTURE AT BAY...WITH
PARTLY CLOUDY AND DRY CONDITIONS.

DEEP MOISTURE WL CONTINUE TO WORK SLOWLY NORTH MONDAY AS INITIAL SRN
PLAINS SURFACE WAVE EJECTS INTO MO...AND THE WARM FRONT TO THE SOUTH
BECOMES BETTER DEFINED IN THE OHIO VALLEY. QG FRONTOGENESIS
INCREASES IN THE 850-500MB LAYER IN SRN LOWER MI...AND THE
DEFORMATION ZONE ALSO LIFTS NORTH INTO THE SRN ZONES DURING THE
AFTERNOON. WL MENTION A CHANCE OF SHRA IN THE SOUTH MONDAY AFTERNOON.

THRU THE FORECAST...ETA 2M TEMPS OFFER A GOOD COMPROMISE BETWEEN
WARMER FWC AND COOLER MAV.

EXTENDED...EXCEPT FOR A SHORTWAVE RIDGE TRANSITING THE LAKES ON
TUESDAY...UPPER TROFFING WL HOLD IN THE ERN THIRD OF THE NATION THRU
THIS EXTENDED PACKAGE. MODELS OVERALL IN GOOD AGREEMENT. THE ETAXX
IS THE MAIN OUTLIER BY THE MIDDLE PART OF NEXT WEEK...ONLY BRINGING
A TRICKLE OF ENERGY INTO THE REGION ON NW FLOW ALOFT. OTHER MODELS
ARE PREFERRED IN BEING MORE AMPLIFIED...WITH A SIGNIFICANT UPPER
TROF CUTTING UNDERNEATH AN UPPER HIGH IN NRN CANADA...AND MOVING
INTO THE LAKES WED.

MAIN BAROCLINIC ZONE WL BE SET UP JUST TO OUR SOUTH EARLY IN THE
EXTENDED...WITH A LEAST TWO SURFACE WAVES MOVING ALONG THE BOUNDARY.
ALWAYS TRICKY IN THE WARM SEASON...TRYING TO FIGURE HOW MUCH
CONVECTION WL OCCUR IN THE WARM SECTOR...AS THIS COULD CUT OFF MUCH
OF THE MOIST INFLOW UP OVER THE BOUNDARY. STILL LOOKS LIKE A GOOD
SHOT AT RAIN...ESPECIALLY IN THE SOUTH...AS ONE WAVE ZIPS ACROSS
INDIANA/OHIO TUE...AND A SECOND LATE TUE NIGHT/EARLY WEDNESDAY. THEN
THE UPPER TROF SLIDES ACROSS...KEEPING US WITH A CHANCE OF SHRA THRU
WED. SURFACE HIGH LOOKS TO DRY US OUT THU/FRI...BEFORE A NORTHWEST
FLOW SHORTWAVE BRINGS A CHANCE OF SHRA SAT.

.DTX...NONE.

ZOLTOWSKI

In the hours before

Special weather statement, Jun 2, 10:30 AM EDT, 5 hours 45 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-030400-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1030 AM EDT SAT JUN 2 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF
SOUTHEAST LOWER MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE AND SPOTTER ACTIVATION MAY BE NECESSARY.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE LOWER PENINSULA THIS
AFTERNOON. THE COMBINATION OF THIS SURFACE LOWER PRESSURE SYSTEM AND
A POCKET OF COLD AIR ALOFT WILL BE ENOUGH TO GENERATE SOME
THUNDERSTORMS IN SOUTHEAST MICHIGAN THIS AFTERNOON. THE PRIMARY TIME
FOR ANY THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 1 PM AND 6 PM THIS
AFTERNOON.

ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL MOVE NORTHEAST
AROUND 25 MPH. THESE THUNDERSTORMS COULD PRODUCE HAIL TO 1 INCH...
HEAVY RAINFALL... AND DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION.

KEYES

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:42 PM EDTSevere Thunderstorm WarningDTXMacomb48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.